Kansas, 2007

Tornadoes and Hail in Kansas, April 23, 2007

April 23, 2007 · NWS DDC · 17 events in 6 counties and zones

Severe thunderstorms produced large hail and a few tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe thunderstorms produced large hail and a few tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 23, 1:59 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Apr 23, 1:59 PM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT MON APR 23 2007

.DISCUSSION...

DAYS 1-2...

WATER VAPOR SHOWS A STRONG UPPER LEVEL LOW OVER THE WESTERN STATES
WHICH IS DROPPING SLOWLY SOUTHEASTWARD INTO NORTHERN ARIZONA. AN
ASSOCIATED STRONG UPPER LEVEL JET WITH MAX WIND SPEEDS OVER 140 MPH
CURRENTLY STREAMS SOUTHWARD DOWN THE BACKSIDE OF THE LOW WITH A
DIFLUENT ZONE CURRENTLY OVER EASTERN ARIZONA AND NEW MEXICO AS THE JET
SWINGS AROUND THE LOW. THE SUB TROPICAL JET CURRENTLY STREAMS FROM
THE SOUTHWEST INTO NORTHWEST TEXAS AND OKLAHOMA. THE 850MB SHOWS
STRONG MOISTURE ADVECTION COMING UP FROM THE GULF THROUGH CENTRAL
AND EASTERN TEXAS UP INTO OKLAHOMA.

FORECAST CHALLENGES WILL BE THE TIMING OF STORM INITIATION AND
SEVERITY TONIGHT THEN WHEN TO WRAP UP PRECIPITATION ACROSS THE AREA.

850MB MOISTURE ADVECTION WILL CONTINUE TO PUSH NORTHWARD WITH 60
DEGREE PLUS DEWPOINTS MOVING INTO SOUTHWEST KANSAS THIS AFTERNOON. A
WARM FRONTAL BOUNDARY DRAPED FROM CENTRAL KANSAS DOWN THROUGH THE
OKLAHOMA PANHANDLE AND INTO NORTHEASTERN NEW MEXICO WILL CONTINUE TO
PUSH NORTHEASTWARD FROM THIS AFTERNOON THROUGH TONIGHT. WE SHOULD
SEE A DRY LINE SETTING UP FROM SOUTHEASTERN COLORADO SOUTH INTO THE
TEXAS PANHANDLE BY EARLY THIS EVENING. THE LOW PRESSURE STORM SYSTEM
SHOULD FURTHER DEVELOP AND BEGIN TO LIFT NORTHEASTWARD BRINGING THE
WARM FRONT INTO THE NORTHERN CWA BY MIDNIGHT CDT. CURRENT PARAMETERS
INDICATE A INITIAL THREAT FOR SEVERE WEATHER INCLUDING TORNADOES
THROUGH THE LATE EVENING HOURS. AS THE FRONTAL BOUNDARY TRANSITIONS
NORTHEASTWARD OVERNIGHT, SURFACE MOISTURE WILL NOT BE AS PREVALENT
THUS STORMS WILL TRANSITION INTO MORE OF A HAIL THREAT DURING THE
OVERNIGHT HOURS. WITH THE ALREADY HEAVILY SATURATED GROUND,
PRECIPITABLE WATER IN EXCESS OF AN INCH HAVE DECIDED TO ISSUE A FLOOD
WATCH FOR A LARGE PORTION OF THE CWA THROUGH TOMORROW MORNING.

AS THE SURFACE LOW TRACKS EAST ACROSS THE CWA TUESDAY,  A DRY SLOT
WILL WORK INTO THE CENTRAL CWA. STRONG WAA WILL USHER IN 850MB TEMPS
INTO THE MID TEENS ACROSS A LARGE PORTION OF THE CENTRAL CWA.
CONSIDERING THIS, WILL KEEP POPS LOWER WITH A SLIGHT CHANCE FOR
SEVERE IN THE CENTRAL AND EASTERN PORTIONS OF THE CWA. WILL ALSO
RAISE TEMPERATURES. FARTHER WEST ALONG THE COLORADO BORDER WILL
BEGIN TO SEE CAA AS 850MB WINDS BECOME MORE NORTHERLY. 850MB
TEMPERATURES WILL GENERALLY BE IN THE SINGLE DIGITS TO THE TEENS IN
THIS AREA. WITH WRAPAROUND WILL INCREASE POPS ACROSS THE WESTERN
PORTION OF THE CWA.

AS THE UPPER SYSTEM CONTINUES TO PUSH EASTWARD WEDNESDAY WILL
EXPECT COOLER 850MB TEMPERATURES AND INCREASED POPS DUE TO
WRAPAROUND. 850MB TEMPERATURES WILL BE IN THE SINGLE DIGITS SO
EXPECTING SIGNIFICANTLY COOLER SURFACE TEMPERATURES. WITH A TIGHTER
PRESSURE GRADIENT SHOULD EXPECT STRONG NORTHERLY WINDS ACROSS MOST
OF THE CWA.

DAYS 3-7...

WEDNESDAY NIGHT WILL HAVE TO WATCH AND SEE HOW QUICKLY SKIES CLEAR.
A COOL DOME OF HIGH PRESSURE AT THE SURFACE WILL SETTLE INTO THE
REGION DURING THE OVERNIGHT HOURS AND AS WIND GO LIGHT AND
VARIABLE TEMPS MAY DIP INTO THE LOW-MID 30S WITH FROST BEING
POSSIBLE. AT THIS TIME WILL HOLD OFF ON MENTION OF FROST IN THE
GRIDS AND LEAVE LOWS THURSDAY MORNING IN THE UPPER 30S TO LOWER 40S FOR
MOST OF THE CWA.

BY LATE THURSDAY A WEAK S/W TROF IS PROGGED TO MOVE ACROSS THE
ROCKIES INTO THE WESTERN HIGH PLAINS. AT THIS TIME LOW LEVEL
MOISTURE APPEARS LACKING BUT WE WILL HAVE SOME MID LVL MOISTURE
LINGERING IN OUR NRN CWA AS THIS -20 TO -22C 5H COOL POOL CROSSES
THE AREA. AS A RESULT A FEW SPRINKLES MAY DEVELOP THURSDAY NIGHT BUT
AT THIS TIME CONFIDENCE NOT HIGH ENOUGH TO INCLUDE EVEN SLT CHC POPS
YET. BY SATURDAY UPPER RIDGE BUILDS ACROSS THE CNTL US AS A TROF
POSITIONS ITSELF OFF THE WEST COAST. AT THIS TIME SEE LITTLE REASON
TO DISAGREE WITH PREVIOUS SHIFT WITH WARMER TEMPS RETURNING BY THE
WEEKEND. FOLLOWING GFS/ECMWF/MEAN ENSEMBLE TEMPS FOR SAT AND SUNDAY
HIGHS IN THE 80S LOOK LIKELY AND MAYBE EVEN SEE SOME LOWER 90S ON
SUNDAY IF THE GFS VERIFIES.

AS FOR THE START OF NEXT WEEK MODELS BEGIN TO DIVERGE ON SOLUTIONS
WITH HOW THEY HANDLE THE UPPER TROF OFF THE WEST COAST. APPEARS ALL
MODELS TO VARIOUS DEGREES ARE STRUGGLING WITH THE TROPICAL
CONVECTION DEVELOPING AROUND 120W. AS A RESULT CONFIDENCE IS NOT
HIGH FOR MONDAY AND TUESDAY BUT IT STILL APPEARS THAT WARM AND DRY
PATTERN WILL REMAIN IN PLACE THROUGH THE START OF THE WORK WEEK.

&&

.AVIATION...

TOWARDS SUNSET SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
ERN CO/EXTREME SW KS NEAR A DEVELOPING DRYLINE AND WARM FRONT. THE
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO EXPAND IN COVERAGE
THROUGH THE EVENING HOURS...ESPECIALLY IN THE KHYS AREA. SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL...STRONG
WINDS...VERY HEAVY RAINFALL AND ISOLATED TORNADOES. AFTER MIDNIGHT
THESE STORMS WILL BEGIN TO TAPER OFF FROM SOUTHWEST TO NORTHEAST
AND WILL BE FOLLOWED BY MVFR CIGS AND VSBYS WILL RETURN HOWEVER DO
NOT EXPECT DENSE FOG AT THIS TIME AS WINDS SHOULD REMAIN IN THE 15
TO 20 MPH WHICH WILL KEEP THE LOW LEVEL FAIRLY WELL MIXED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  71  47  51 /  70  50  40  40
GCK  53  69  44  50 /  70  30  50  50
EHA  51  60  42  52 /  60  70  70  40
LBL  53  69  45  52 /  70  40  40  30
HYS  56  70  46  51 /  70  70  50  40
P28  61  73  50  59 /  70  70  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH TUESDAY MORNING FOR KSZ030-031-043>046-
061>064-074>078-084>087.

&&

FN32/18/18
Hazardous weather outlook, Apr 23, 2:44 PM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
344 PM CDT MON APR 23 2007

KSZ043-044-061>064-074>078-080-084>090-242045-
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-GRANT-HASKELL-
GRAY-FORD-KIOWA-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
344 PM CDT MON APR 23 2007 /244 PM MDT MON APR 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP AFTER 5 PM AND BECOME SEVERE WITH LARGE
HAIL...DAMAGING WINDS AND EVEN TORNADOES. HEAVY RAINS WITH
LOCALIZED FLOODING ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL BE NEEDED AFTER 5 PM.
&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-045-046-065-066-079-081-242045-
TREGO-ELLIS-NESS-RUSH-PAWNEE-STAFFORD-EDWARDS-PRATT-
344 PM CDT MON APR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED AFTER 8PM AND THESE COULD BE SEVERE
WITH LARGE HAIL. LOCALIZED FLOODING IS POSSIBLE TONIGHT AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON TUESDAY. THESE
STORMS WILL BE SEVERE WITH LARGE HAIL AND TORNADOES.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL BE NEEDED AFTER 8 PM.
&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Dodge City radar (KDDC), 84 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

13 hail, 4 tornado. Local standard time, as filed.

Hail, Clark

When
April 23, 5:45 PM CST
Where
Clark County, 1.49 mi SSW of Englewood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.010, -99.990

Hail, Clark

When
April 23, 5:48 PM CST
Where
Clark County, 8.59 mi NNE of Sitka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.300, -99.630

Hail, Stevens

When
April 23, 6:00 PM CST
Where
Stevens County, 1.79 mi WNW of Hugoton Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.180, -101.400

Hail, Ford

When
April 23, 6:05 PM CST
Where
Ford County, 2.77 mi S of Bucklin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.510, -99.630

Hail, Stevens

When
April 23, 6:05 PM CST
Where
Stevens County, 0.69 mi N of Hugoton
Measured
0.75 in hail
Reported by
Public
Coordinates
37.190, -101.350

Hail, Edwards

When
April 23, 6:30 PM CST
Where
Edwards County, 3.53 mi SE of Centerview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.780, -99.230

Hail, Ford

When
April 23, 6:30 PM CST
Where
Ford County, 2.82 mi ESE of Windthorst
Measured
0.75 in hail
Reported by
Public
Coordinates
37.760, -99.580

Hail, Edwards

When
April 23, 6:34 PM CST
Where
Edwards County, 6.92 mi S of Ardell
Measured
0.75 in hail
Reported by
Public
Coordinates
37.780, -99.500

Hail, Ford

When
April 23, 6:35 PM CST
Where
Ford County, 2.82 mi ESE of Windthorst
Measured
0.75 in hail
Reported by
Public
Coordinates
37.760, -99.580

Hail, Ford

When
April 23, 6:40 PM CST
Where
Ford County, 4.84 mi ENE of Bellefont
Measured
1.75 in hail
Reported by
Public
Coordinates
37.900, -99.570

Hail, Edwards

When
April 23, 6:43 PM CST
Where
Edwards County, 0.88 mi NE of Offerle
Measured
1.5 in hail
Reported by
Public
Coordinates
37.890, -99.540

Hail, Edwards

When
April 23, 7:00 PM CST
Where
Edwards County, 2.97 mi NNE of Ardell
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.920, -99.480

Tornado, Clark

When
April 23, 7:04 PM CST to 7:08 PM CST
Where
Clark County, 8.14 mi SE of Sitka to 8.11 mi SE of Sitka
Rating
EF0
Path length
1.4 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
37.095, -99.568

This tornado moved northeast unlike the remaining tornadoes that moved north or north-northwest. There were three other tornadoes but several other areas of rapid rotation and funnels that never appeared to make full contact with the ground. There other funnels at times were reported as tornadoes but may have not been fully developed yet.

Hail, Pawnee

When
April 23, 7:05 PM CST
Where
Pawnee County, 7.6 mi SW of Sanford
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.090, -99.400

Tornado, Clark

When
April 23, 7:10 PM CST to 7:35 PM CST
Where
Clark County, 7.57 mi SE of Sitka to 5.51 mi NE of Sitka
Rating
EF1
Path length
7.8 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
37.116, -99.559

This tornado did damage to trees, power poles and a small shed. It tore up the native grass as it went across one field as it moved north-northwest.

Tornado, Comanche

When
April 23, 7:22 PM CST to 7:34 PM CST
Where
Comanche County, 3.2 mi WSW of Protection to 3.24 mi WNW of Protection
Rating
EF0
Path length
1.7 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
37.186, -99.535

This tornado did minor damage to some trees. At one point this tornado was observed east of a stronger tornado that was in Clark county.

Tornado, Comanche

When
April 23, 7:37 PM CST to 7:41 PM CST
Where
Comanche County, 2.53 mi WNW of Protection to 3.56 mi NW of Protection
Rating
EF0
Path length
1.63 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
37.215, -99.522

This tornado remained over pasture land and did not strike anything. There were three other tornadoes and other funnel clouds with rapid rotation that did not appear to make contact with the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30052, 30053, 30055, 30056, 30057, 30060, 30061, 30062, 30063, 30065, 30066, 30067, 35997, 30068, 30115, 30120, 35998.